Format

Send to

Choose Destination
See comment in PubMed Commons below
Scand J Rheumatol. 1996;25(1):42-6.

Helicobacter pylori infection increases the risk of peptic ulcers in chronic users of non-steroidal anti-inflammatory drugs.

Author information

1
Department of Medicine, Prince of Wales Hospital, Chinese University of Hong Kong.

Abstract

The objective was to study the gastrointestinal complications in chronic NSAID users with Helicobacter pylori infection. Eighty-two Chinese patients on long-term NSAID or aspirin treatment were studied for the occurrence of H. pylori infection and gastroduodenal mucosal injuries by upper endoscopy. H. pylori infection was confirmed by CLO test, histology and bacteriological cultures. Frequency and severity of symptoms of dyspepsia were also assessed. Thirty-three (40%) patients were diagnosed to have H. pylori infection and 49 (60%) patients were not infected. The two groups were comparable in age, sex, smoking and drinking habit and the use of anti-ulcer drags. Twenty-four out of 33 (72.7%) H. pylori-positive patients and 31 out of 49 (63%) of H. pylori-negative patients were found to have macroscopic lesions by endoscopy. The overall incidence of gastroduodenal lesions in the H. pylori positive patients was not significantly different from the H. pylori-negative patients (p = 0.34). However a higher incidence of duodenal ulcers in the H. pylori-infected group than the H. pylori-negative group (33% vs 6%, p = 0.0001) was found. The difference in severity and frequency of dyspeptic symptoms between the two groups did not reach statistical significance. H. pylori infected chronic NSAID users is associated with a higher rate of duodenal ulcer.

PMID:
8774555
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center